Saturday, February 11, 2012

Can Birth Control Cause Depression?

Not long after we returned home from our summer vacation to the family beach house in North Carolina last year, I made the decision to start taking birth control again.  This was during the same time that we were in the middle of dealing with the King of Cranky, aka Myers, and his infant sleep problems. Who in their right mind wouldn't want to prevent a possible pregnancy while trying to cope through all of that mess!  Our family physician wrote me a prescription for Ortho Tri-Cyclen, and I didn't give a second thought to taking them as this was the same pill that I had taken for years before we decided to start a family.

What I didn't realize was that this time, the pill was going to make me feel even worse than I already was.  

At first, I didn't notice it because we were finally successful with our efforts in sleep training with Myers.  While I had been worried about depression once again attacking me during our battles with sleep, I began to feel light years better once I was able to actually get a full night's sleep on a continual basis.

After a couple of months had passed, I noticed that I was beginning to feel weepy a lot.  And by weepy, I mean that I would cry from watching a commercial for laundry detergent.  I didn't have as much energy, and I realized that I was becoming the Queen of Cranky!  Recognizing the symptoms that I was feeling, I upped my intake of B vitamins and figured that would do the trick.  For about a month, it helped.  Or, maybe what helped was the fact that I was on a high from the best Christmas ever during the same month that I upped my vitamins!

As soon as Christmas was over, I spiralled into a massive funk.  I was miserable. And usually when I get down in the dumps after having to say goodbye to my family, I am able to snap out of it within a couple of days.  But not this time.  At least two weeks had gone by before I realized that I just was NOT feeling right.  

I started thinking about it, and I began to quickly realize that I had been getting this awful feeling for at least 2 weeks of every month since I had gone back on the pill.  I debated the issue in my head, and then I turned to my trusty friend, the internet!  Heavens to Betsy... I was not alone.  It seems that everybody and their grandma had at some time or another questioned if their birth control could cause depression.  

I scheduled an appointment with our family doctor, and he confirmed what I had already figured out.  Yes the pill can contribute to (not cause) depression, especially if you are already subject to suffering from depression in the past.  I came home from my appointment and, after discussing it with Ryan, I tossed the pills in the garbage!  Ryan and I are not 100% sure that we are done having kids anyway, so it wasn't that hard of a decision to make!

And now, it's been almost a month and I am feeling like myself once again.  It has been such a relief to no longer have to worry that I am turning into some sort of manic crazy person.  I'll be honest, for a minute there, I really thought I was going off the deep end!  It's amazing what those synthetic hormones can do.

I mean, really... the natural hormones that we have to deal with are enough all on their own.  Don't you agree!?!

2 comments:

Teri M said...

No kidding - I took ortho tri for a while but I thought it made me really cranky and weird - I did not like changing hormone levels during the 3 week of active pills. Now I just do ortho cyclen and it works much better. But I'd like to get off the pill altogether. My hubby needs to call the snip snip doctor. :-)

Andrea and Jeff said...

oh, do i understand! however, i can't keep popping out babies forever, so i guess more permanent options need to be discussed (at least i have 9 months to think about it)!